Topics:

ubmslateCL-logo-ubm

CL Mobile Menu

Medication Errors in Adults—Case #9: Traditional Errors

Medication Errors in Adults—Case #9: Traditional Errors

Medication errors may occur at any point in the health care system. Obtaining a true estimate of the number of errors is difficult, but preventable medication errors are known to increase patient harm and total health care costs.1

This series highlights some of the most important drug errors and addresses methods to decrease the risk of them occurring. In the first article, I addressed a common error associated with warfarin.2 The second article focused on a common error that involved acetaminophen and duplicate therapy.3 In the third article, I addressed a common error associated with duplicate therapy.4 The fourth article discussed a common error with chemotherapy drug interactions.5 In the fifth article, I looked at potential errors related to pharmacotherapy in patients with renal insufficiency.6 The sixth article described errors associated with insulin.7 In the seventh article, I addressed errors associated with pregnancy.8 The eighth case described errors associated with medication use in geriatric patients.9 The current article goes back to the basics of medication errors and reviews potential errors resulting from the use of look-alike/sound-alike (LASA) medications and errors associated with abbreviations.

Case #9: Traditional Medication errors

A 54-year-old man with a past medical history of hypertension, depression, and insomnia presents to the clinic with continuing complaints of insomnia. His current medications include venlafaxine ER, 150 mg/d, and hydrochlorothiazide, 25 mg/d. He has tried over-the-counter (OTC) products for insomnia but with no relief and is requesting a prescription to assist with the insomnia, which he attributes to his antidepressant. The prescriber provides a prescription for tramadol, 50 mg QD PRN.

What is the problem in this scenario?

Discussion

No discussion of medication errors should exclude mention of traditional medication-related problems, such as those associated with confused drug names. Confusion related to LASA drugs can lead to costly and potentially harmful medication errors. In the above case, the drug tramadol, a medication for treating pain, has been confused for the drug trazodone, an agent frequently prescribed for insomnia.

The Institute for Safe Medication Practices (ISMP) developed a list of the most frequently confused medications, which includes the LASA drug error in the case above.10 Poorly communicated verbal orders or prescriptions, illegible handwritten prescriptions, and other factors can place a patient at risk for this type of error.

To prevent this confusion, prescribers can take extra steps and use strategies when writing prescriptions, such as including both brand and generic names and placing the indication for the medication on the prescription. When issuing verbal orders or prescriptions to the pharmacy, prescribers can reduce errors by reading back all orders and spelling out the product name.

The FDA also has made efforts to prevent these errors by placing extra emphasis on identifying trade names that can be confused and by recommending that certain manufacturers use tall man (uppercase) lettering to differentiate products that are likely to be confused (eg, hydrALAZINE and hydrOXYzine).11 Also helpful in preventing these errors is making the patient aware of the need to verify the product and directions on the prescription as well as counseling the patient about the medication.

In addition to confusion related to LASA drugs, the use of certain abbreviations may place the patient at risk for errors. In the case above, the abbreviation “QD” is used for “daily” and easily can be confused for “QID,” especially with handwritten prescriptions. This also may result in potentially harmful errors because the patient may take 4 times the prescribed amount of medication. The ISMP has developed a list of error-prone abbreviations similar to the LASA list.12 Prescribers should be aware of these and other potentially confusing abbreviations and avoid their use on prescriptions and hospital orders.

Much emphasis has been placed on the use of technology to prevent this type of error. Electronic prescribing (e-prescribing) and computerized physician order entry have replaced handwritten prescriptions in many health systems. These electronic systems give prescribers the ability to send an accurate, error-free, and legible prescription directly from the point of care to the patient’s pharmacy. They essentially can eliminate illegible prescriptions and drastically reduce the number of medication errors.

However, errors still can and will occur.13 Clinicians should not let their guard down just because technology is being used. In the case above, the error still could be made if the prescriber chose the wrong drug in the electronic system, which is still possible because of the similar spellings, or if the prescription was phoned to the pharmacy. In addition, certain new errors may be introduced, such as when free text must be used or when a prescriber chooses the wrong dose or dosage form from a drop-down list.

Conclusions

Although technology has the potential to—and has—reduced the traditional medication errors resulting from factors such as LASA drugs and abbreviations, these systems do not eliminate the potential for error. In addition, incentives are now in place to promote the use of these systems, but implementation is still not universal and many physicians therefore must still use handwritten or verbal prescriptions.

In conclusion, steps still should be taken to ensure that errors are prevented, such as including indications on the prescription, avoiding unsafe abbreviations, and reading back and spelling back all verbal prescriptions. Also, counsel patients thoroughly on the names, dosages, and directions for any prescribed medications to empower them to help prevent these errors.

References

1. Institute of Medicine. To Err Is Human: Building a Safer Health System. Washington, DC: National Academy Press; 1999.

2. Medication errors in adults—Case #1: warfarin. July 29, 2013.

3. Medication errors in adults—Case #2: acetaminophen. August 21, 2013.

4. Medication errors in adults—Case #3: duplicate therapy. September 24, 2013.

5. Medication Errors in Adults—Case #4: chemotherapy drug interactions. October 25, 2013.

6. Medication Errors in Adults—Case #5: renal insufficiency. November 25, 2013.

7. Medication Errors in Adults – Case #6: insulin. December 17, 2013.

8. Medication Errors in Adults – Case #7: pregnancy. January 21, 2014.

9. Medication Errors in Adults – Case #8: geriatrics. February 19, 2014.

10. Institute for Safe Medication Practices. ISMP’s List of Confused Drug Names. https://www.ismp.org/tools/confuseddrugnames.pdf. Accessed March 18, 2014.

11. Institute for Safe Medication Practices. FDA and ISMP Lists of Look-Alike Drug Names with Recommended Tall Man Letters. https://www.ismp.org/tools/tallmanletters.pdf. Accessed March 18, 2014.

12. Institute for Safe Medication Practices. ISMP’s List of Error-Prone Abbreviations, Symbols, and Dose Designations. https://www.ismp.org/tools/errorproneabbreviations.pdf. Accessed March 18, 2014.

13. Nanji KC, Rothschild JM, Salzberg C, et al. Errors associated with outpatient computerized prescribing systems. J Am Med Inform Assoc. 2011;18:767-773.

 
Loading comments...

By clicking Accept, you agree to become a member of the UBM Medica Community.